US FDA approves nalmefene nasal spray, a fast-onset and long-duration opioid overdose reversal agent
The US Food and Drug Administration (FDA) has approved prescription nalmefene, an opioid receptor antagonist, for the emergency treatment of known or suspected opioid overdose.
If administered quickly, nalmefene can reverse or prevent the effects of opioid overdose, including respiratory depression, sedation and hypotension. Nalmefene has a longer duration of action than naloxone (the only other FDA-approved opioid overdose reversal drug) at fully reversing doses and has no opioid agonist activity.
Opioid overdose remains a major public health issue globally, and particularly in the US. Data from the CDC’s National Center for Health Statistics indicate that reported overdose deaths involving opioids in the US increased from 72,081 in the 12-month period ending February 2021 to 79,644 in the 12 months ending February 2023.
The approval of nalmefene nasal spray comes a couple of months after the FDA approved the first naloxone nasal spray for nonprescription use. Together, these approvals represent another vital step in ongoing efforts to prevent opioid-driven deaths.
Opioid overdose occurs when a person takes opioids in larger quantities than are physically tolerated.
Signs include central nervous system and respiratory depression, miosis, and apnea.
The patient's history from bystanders/friends/family can assist diagnosis.
Initial treatment consists of ensuring adequate ventilation and consideration of the opioid antagonist naloxone.
Patients should be monitored for resedation and antidote dose repeated if necessary.
An opioid is any synthetic or natural agent that stimulates opioid receptors and produces opium-like effects. Opiates are opioids naturally derived from the opium poppy, Papaver somniferum, and include morphine and codeine. Opioids are used in the treatment of pain but are often sold illicitly and misused for their euphoric effects. An overdose occurs when larger quantities than physically tolerated are taken, resulting in central nervous system and respiratory depression, miosis, and apnea, which can be fatal if not treated rapidly.
History and exam
Key diagnostic factors
- history of opioid use disorder and dependence
- altered mental status
- dramatic response to naloxone
Other diagnostic factors
- fresh needle marks
- drug paraphernalia nearby
- decreased gastrointestinal motility
- old track marks on arms and legs
- pulmonary rales
- frothy pink sputum
- opioid use disorder and dependence
- recent abstinence in chronic users
- chronic pain
1st investigations to order
- therapeutic trial of naloxone
- Electrocardiogram (ECG)
Investigations to consider
- chest x-ray
- abdominal x-ray
- abdominal CT scan
- opioid urine screen
- gas chromatography/ mass spectrometry
patients with signs of opioid overdose or toxicity: in cardiac arrest
patients with signs of opioid overdose or toxicity: not in cardiac arrest
- Gammahydroxybutyrate (GHB)/gammabutyrolactone (GBL) overdose
- Clonidine/imidazolines overdose
- Antipsychotic overdose
- Clinical practice guideline for prescribing opioids for pain
- 2021 resuscitation guidelines
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer